On Nutrition by Ed Blonz

Calcium Supplements’ Possible Interference

DEAR DR. BLONZ: Do I need to be concerned about taking calcium supplements if I am also taking a calcium channel blocker? If so, how do you manage osteoporosis when on this medication? -- P.T., Phoenix

DEAR P.T.: Although calcium is involved in both situations, there are important differences. Calcium channel blockers are often prescribed for hypertension (high blood pressure) because they prevent the contraction of certain smooth muscles that surround the blood vessels. For the muscle around the vessel to contract, a small amount of calcium has to pass through a channel in the membrane (outer skin) of the muscle. Calcium channel blockers are so named because they slow the movement of calcium through these channels, thereby keeping the blood vessels relaxed.

There is little connection between the calcium in your diet and the ability of a calcium channel blocker to do its job. If you have any questions about any medication you are taking, be sure to discuss the issue with the prescribing physician, or the pharmacist where you have your prescriptions filled.

DEAR DR. BLONZ: I am uncertain where else to go with this one: I have seen my regular doctor, an urgent care doctor, my dentist and an allergist and none of them have had any idea what to tell me. I am not an allergic person in general, but have had geographic tongue on and off for the last two years. My lips, tongue, gums and interior walls of my mouth swell and get numb. Then my lips peel and the numb sensation takes a week or so to go away. I’ve kept a diary of what I’ve put in my mouth the preceding six hours or so of each episode. There doesn’t seem to be too much in common. Later, I will eat some of the same foods, and have no reaction. One time I awoke at 5:30 a.m. with my tongue so swollen I couldn’t talk, and my lips were the most swollen I’ve ever seen. After swishing with a liquid antihistamine, the swelling went down.

This has been very periodic, every two weeks or so, for the last couple months. This last month, I’ve also had a very metallic taste in my mouth. Any suggestions? My next stop is an oral surgeon (a head and neck specialist). I have a feeling he’ll say the same thing. -- D.S., San Jose, California

DEAR D.S.: I am not a medical doctor -- my training is as a nutritional biochemist -- so there are limits to what I might say or can recommend. I think you have assembled a reasonable team, consulting with dentists (for teeth), physicians (for sinuses, etc) and allergists (to see if there is a provocative agent responsible).

If there are concerns about an allergy, has anyone suggested you go on an elimination diet to remove all suspected allergens? Are there new pets/animals in the house or in the neighborhood? Might there be some sort of allergenic substance already present or being brought into your environment by others? Any new dietary supplements or changes in brands of foods? New cookware? Recent dental work? New cosmetics? Have you traveled away from home during all this, and do the symptoms change when you are away?

I encourage you to give thought to all possible variables and put together a list of suspects to discuss with your health professionals. I wish you quick success on this detective hunt.

Send questions to: “On Nutrition,” Ed Blonz, c/o Andrews McMeel Syndication, 1130 Walnut St., Kansas City, MO, 64106. Send email inquiries to questions@blonz.com. Due to the volume of mail, personal replies cannot be provided.